Tetrabenazine in the therapy of choreic movements: the point of view of Jo Jankovic

1731

I met Jo Jankovic in Lisbon, during the conference Toxins 2015. Since the network have been rumors of possible side effects and risks related to the care with Xenazina (tetrabenazine) to improve the involuntary movements of Huntington’s disease, I decided to ask him some questions . Why Jo? You will understand by reading this short piece that he has, with great kindness and availability, agreed to write for our site.

Anna Rita Bentivoglio

 

I have been interested in tetrabenazine, a drug that depletes brain’s dopamine, and have treated patients with this drug since my Neurology Residency at Columbia University, New York City, in 1974. Shortly after joining the faculty of Baylor College of Medicine, Houston, Texas I applied for a special permission from the US Food and Drug Administration (FDA), called IND, to use tetrabenazine for my patients with a variety of movement disorders, particularly chorea associated with Huntington disease (HD), tics associated with Tourette syndrome, and tardive dyskinesia, an involuntary movement disorder caused by certain psychiatric and gastrointestinal drugs that block brain’s dopamine receptors. I received the IND in 1979 and since that time I have treated over 2,000 patients with tetrabenazine for a variety of hyperkinetic movement disorders. The starting dose is usually 12.5 mg/day and the dosage is slowly and gradually increased as needed up to 300 mg/day if well tolerated. Because of positive results from a double-blind, placebo-controlled trial, coupled with long-term experience at our center at Baylor, the FDA approved tetrabenazine in 2008 for the treatment of chorea associated with HD. I have published well over 50 articles describing the response to tetrabenazine. Although, like any drug, tetrabenazine may be associated with some adverse effects, such as drowsiness, slowness of movement, restlessness and mood changes, when the drug is used appropriate and at minimal dosage required to control the involuntary movement, it is generally well tolerated. Since all side effects are dose-related, by reducing the dosage the side effects usually resolve. Occasionally, if the patient benefits from the drug but is experiencing adverse effects I treat the side effects using. It is very rare that the patient has to discontinue the drug because of adverse effects. To my knowledge, there have never been permanent side effects documented with tetrabenazine. Although tetrabenazine is considered the treatment of choice for chorea associated with HD and is considered one of the most effective drugs for the treatment of Tourette syndrome and tardive dyskinesia, it has some limitations. Therefore, new drugs with similar mechanism of action (dopamine depletion) are currently being developed in the US, including SD-809 and NBI-9884. To qualify for these trials, patients must discontinue tetrabenazine for several weeks before enrollment. In a recently completed trial in which I participated we showed that SD-809 appears to have a longer duration of action and may have less sedation than tetrabenazine.

 

A small biographical notes:

Joseph Jankovic works at the Baylor College of Medicine, Houston, Texas (USA), where he is Professor of Neurology, Director of the Center for Movement Disorders; and the Centre for the diagnosis and treatment of Parkinson’s disease. He is also co-director of the research laboratory dedicated to Parkinson’s disease.

Jankovic is considered by the international scientific community a benchmark for clinical research on movement disorders. He has published over 700 scientific papers on various aspects of movement disorders, of these, about forty directly or indirectly focused on chorea. Published the largest series of patients with Huntington’s disease and other movement disorders (several hundred patients). He has received awards and accolades worldwide for his tireless activities for research and treatment of patients suffering from movement disorders

Print Friendly, PDF & Email